Steroid injection 2 weeks ago. First period in 5 years!!

Although not mentioned anywhere as a side effect I've been told that having steroid injections can affect menstrual cycles. Could they make a 53 year old who finished the menopause 5 years ago have a period, with the PMT and bloating included! Don't worry - I am having checks done but I did wonder. I have had tablets before with no problems

11 Replies

oldestnewest
  • I saw a gynae a few years ago when I was taking Prednisolone for probable RA - about a month before I was diagnosed. I was referred to him because of a one off bleed despite being otherwise well into my menopause and not having had a period for two years. I told him that when my period came all my joint pain vanished for about ten days. He told me that Oestrogen works in almost exactly the same way as Prednisolone because Oestrogen is actually a steroid too so perhaps there is a connection? Sorry I can't help you beyond this - I haven't had another bleed since and am definitely post menopausal at the age of 50. It's good that you are getting checks done but apparantly this does sometimes happen to some women every few years so I wouldn't worry unduly. Tilda x

  • Thanks for this. Strangely enough it has made my symptoms worse although maybe the steroid is wearing off after three weeks. I have just realised that one great blessing of being middle aged is not to have raging hormones causing chaos every month!

  • At my last rhuemy visit the nurse asked me if I had any bleeding. I assumed it was a side effect of hydroxychloroquine seeing as that is my latest med. I have not had a proper period for about 4 or 5 months now just a couple of days spotting. But in the past 10 weeks I have only spotted once on one day and that was it. I am 50 in Aug but doc won't do the test for menopause as he says my meds will cause it not to give a true reading. I was told 13yrs ago that I would have early menopause as I had one overy and fallopian tube removed so the one remaining kicks in to work every month hence using up the eggs quicker. I have only had one steroid injection but it never caused a bleed and I am on pred at 15mg and have been for a long time.

  • Hi, I hadn't had a period in 2 years and approx 10 days after getting a steroid injection i had some bleeding (not heavy) It then went away and then the same thing happened after having a second injection. I went to my doctor and asked if it could have been the steroid and she didn't think so she sent me to the hospital for a hysteroscopy and it was fine and they didn't know what had caused it. About 6 months later when i was getting another injection at the hospital they told me that it can cause bleeding and i hadn't mentioned having the hysteroscopy to the doctor giving the steroid. I would think it best to get checked out anyway as i had no other symtom but the answer to your question is YES it can cause bleeding.

  • I had some spotting earlier this year, hadn't had a period for about three years. I was a little worried and did some googling, ended up on an American forum and it frightened me. Talk about being referred to specialists, scans, biopsies etc. I calmed down after realising that it was an America forum, America being the sue capital of the world and all of these ladies had health insurance so their GP's were just covering their backs.

    Thinking back to when it was it would of been during the time I was taking oral steroids, I never connected the two.

    I have had a smear since or should I say a 'ram raid of a smear', because that what it felt like, anyway that was fine and I did tell the nurse about it and she wasn't concerned at all.

    If you are worried about it I would phone your specialist nurse up just to put your mind at rest.

    Paula x

  • Thank you all for your replies. I am more interested than worried. Fascinating to see that in less than a day I have come across other people who have been told there can be a link with steroids and bleeding, and told so by professionals. Obviously this is not a scientific sample!

    Looking forward to getting more involved in the site. This is all still new to me as I only found out I had RA in January.

  • I have always found steroid injections to interfere with the even normal menstrual cycle. Extra light ones in-between.

  • Hi, I've just found this forum when searching for the possible effects of steroid injections on the menstrual cycle. I had steroid injections about 4 weeks ago and then had my scheduled flu jab the day after. Within 24 hours I started getting niggling pains in side, flank and stomach and was passing water for England. I went to the GP a few days later as I thought, urine infection and because I have very mild form of CLL I must take antibiotics immediately an infection is suspected. I had all the symptoms of a bladder and kidney infection, flushing, passing excessive urine etc plus constipation. After having several blood tests and urine tests. with nothing conclusive I started spotting. I am 51 and havn't had a period for 2 years. Went straight to GP as we have breast cancer in the immediate family and was concerned about the implications. He had referred me for further investigation which is Thursday but in the interim 2 days have got a full blown period with all the usual side effects, bloating, pain, back pain etc. I have been convinced that the injections were a catalyst as it was too co-incidental. I have mentioned to my Dr about the injections but he said it would not be his immediate thought. I am glad I'm having further tests but feel some relief that what I have been convinced of may be the cause. Thank you for this post, it may have been six months ago but it has eased my mind slightly.

  • Yes I believe it can cause bleeding. I have had 5 or so steroid shots in my back for a torn L4. A little over a year, after having gone though menopause well over ten years ago I had a quite painful period. Anyway I was scared and had all the "C" tests done and all is well. I wasn't satisfied so I went for a second opinion and found a wonderful nurse practitioner who spend much time with me and we decided that it had to be from the steroid shot. In fact she herself had at the same thing happen to her. I had several more shots and just this past month about a month after a shot I had another period. Only this one has been quite difficult. Much much cramping and disgusting spotting that just doesn't want to stop. So now I guess I have to decide if I can put up with the pain down my leg from the sciatic nerve L4 issue, or continue the shots with the hopes the L4 will heal. The steroid shots help the back but does anyone know of any long term issues? Thanks and look forward to discussions. Deby

  • Just wondered how any of you are doing now and how long the effects of the steroids lasted? I am due to go in for several lumbar steroid shots in a week and am very. Concerned about the hormonal effects they cause as I am just coming out the other side of some horrendous peri menopausal symptoms and am so worried that these shots may put me back to square one. Would love to hear how long symptoms are likely to last for if I do go ahead with this. Thanks.

  • I am 55 years old and have been menopausal for the past 2 1/2 years. I have rheumatoid arthritis currently taking methotrexate. Due to a severe flare my specialist put me on a 2 week cause of prednisone, worked wonders for my RA but after stopping I have had a period, bladder infection and thrush. Was wondering if the menstral problems will continue, I will not be taking the steroids again. Thanks

You may also like...